South Dakota, 2025High Wind in South Dakota, December 18, 2025
December 18, 2025 · NWS FSD · 24 events in 24 counties and zones
Intensifying low pressure moved across North Dakota and northern Minnesota early on December 18th. A very strong cold front plowed southward behind the system and was accompanied by a minimal amount of snowfall over several hours during the later morning and afternoon hours.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure moved across North Dakota and northern Minnesota early on December 18th. A very strong cold front plowed southward behind the system and was accompanied by a minimal amount of snowfall over several hours during the later morning and afternoon hours. While most snowfall was limited to a half inch to inch at most, increasing collocation of the snow and strong wind east of Interstate 29 resulted in areas of blizzard or near blizzard conditions across parts of southwest Minnesota and northwest Iowa. Several injury accidents were reported across northwest Iowa with the Department of Transportation advising no travel for several hours in the afternoon. The high winds also produced some spotty power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 18, 2:07 AM CST, 53 minutes earlier. Its key messages:
- Northwest winds barrel through the area this morning with gusts of 50 to possibly 70 mph. The strongest winds are most likely near and west of the James River.
- While the existing snow pack is too wet to blow, some falling snow will bring the potential for rapid drops in visibility when combined with the very strong winds. These possible snow squalls will be most likely from about 9 am to 1 pm and most likely near and north of I-90.
- Falling temperatures into the teens and lower 20s this morning will likely cause wet roads to flash freeze. This may cause somewhat unpredictable icy driving with the rapid drop in temperatures.
- Mild temperatures and mostly dry conditions are expected into next weekend and the first portions of Christmas week.
Area forecast discussion, Dec 18, 2:07 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
207 AM CST Thu Dec 18 2025
.KEY MESSAGES...
- Northwest winds barrel through the area this morning with
gusts of 50 to possibly 70 mph. The strongest winds are most
likely near and west of the James River.
- While the existing snow pack is too wet to blow, some falling
snow will bring the potential for rapid drops in visibility
when combined with the very strong winds. These possible snow
squalls will be most likely from about 9 am to 1 pm and most
likely near and north of I-90.
- Falling temperatures into the teens and lower 20s this
morning will likely cause wet roads to flash freeze. This may
cause somewhat unpredictable icy driving with the rapid drop
in temperatures.
- Mild temperatures and mostly dry conditions are expected into
next weekend and the first portions of Christmas week.
&&
.DISCUSSION...
Issued at 206 AM CST Thu Dec 18 2025
The latest water vapor shows a potent wave in western ND which will
dive southeast through and strengthen this morning, bringing a rapid
change in weather to the area. While strong winds of 50 to 70 mph
are expected, what is more difficult to determine will be the
impacts of any snow that falls within the core of the vort max aloft
from roughly mid morning into early afternoon. The latest models do
show some instability within the core of this vort max and when
coupled with the vertical column of temperatures rapidly falling
into the DGZ, bands of snow will be likely. With wind gusts of 50 to
70 mph, any snow that falls will result in rapid, short term
reductions in the visibility and could result in snow squalls for
the area. At this time the better chances for these rapid reductions
in visibility will be most likely near and north of I-90 from mid
morning through early afternoon.
Timing of this forcing from the vort max/elevated instability and
the potential for snow squalls will be from central SD towards the
James Valley from about 14-16z, from the James Valley towards I-29
from about 16z-18z and into southwest MN and parts of northwest IA
from 18z-21z.
Quick upper level ridging moves through tonight bringing a quick
decrease in winds, which will then turn more southerly later tonight
into Friday. This will bring a chance for precipitation but these
chances will be mainly north of the area. What this next wave brings
is more wind, albeit not nearly as strong as today. Southerly winds
will likely gust to 30-35 mph on Friday, then a front will move
through Friday night and bring the chance for 30-35 mph gusts Friday
night into Saturday. Precipitation is not expected with this front
either.
Saturday and Sunday will see broad upper level ridging build in
which should bring dry and seasonal temperatures. Westerly flow
aloft increases a bit by Monday which will bring another round of
very mild temperatures, likely widespread highs in the 40s and 50s.
Tuesday through Thursday may see a few ups and downs with
temperatures but overall little chance for precipitation and near to
above normal temperatures are expected. With diminishing snowpack,
temperatures may end up milder than forecast given some of the
expected 925-850 mb forecast temperatures.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1134 PM CST Wed Dec 17 2025
VFR conditions are expected to prevail outside of light rain showers
that are currently making their way east across the region. Brief
reductions in ceiling and visibility to MVFR and IFR are
possible. Rain pushes east of the region around daybreak. Also
around daybreak light snow begins to move into the region from
central South Dakota. While snow will be light, strong winds
coupled with falling snow will likely result in reductions to
visibility at times. Light snow showers continue to move east
through most of today.
Winds have begin to turn to the northwest and increase as a
cold front begins to move through the region. Frequent gusts of
40-50 kts are expected with isolated gusts up to 55 kts in south
central South Dakota. Very strong winds begin to taper off
slowly in the afternoon today.
In addition, LLWS shear will be problematic through the first
portion of the period at all three TAF sites. Speed shear of 45-55
kts will be common across the region the early morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 6 AM this morning to 6 PM CST this
evening for SDZ039-040-054>056-060>062-065>071.
High Wind Warning until 6 PM CST this evening for SDZ038-050-
052-053-057>059-063-064.
MN...High Wind Warning from 9 AM this morning to 6 PM CST this
evening for MNZ071-072-080-089-097-098.
Wind Advisory from 9 AM this morning to 6 PM CST this evening
for MNZ081-090.
IA...High Wind Warning from 9 AM this morning to 6 PM CST this
evening for IAZ001-012.
Wind Advisory from 9 AM this morning to 6 PM CST this evening
for IAZ002-003-013-014-021-022-032.
High Wind Warning from 6 AM this morning to 6 PM CST this
evening for IAZ020-031.
NE...High Wind Warning from 6 AM this morning to 6 PM CST this
evening for NEZ013-014.
&&
DISCUSSION...08
AVIATION...AJPHazardous weather outlook, Dec 17, 4:17 PM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
417 PM CST Wed Dec 17 2025
IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-SDZ038>040-
050-052>071-182230-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
417 PM CST Wed Dec 17 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Wind gusts of 15 to 30 mph are common this afternoon. The exceptions
are areas at elevation in east central South Dakota and southwest
Minnesota, and areas of south central South Dakota, where gusts up to
50 mph are possible. Strong gusts are expected to continue through
the first part of this evening.
Grassland fire danger is high to very high over south central South
Dakota. This is due little to no snow cover, dried fuels, warm
afternoon temperatures, and strong winds.
Warm temperatures this afternoon are expected to fall rapidly this
evening and overnight and could result in scattered slippery spots
on the roads. Please use caution.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered slippery spots on roadways are possible Thursday morning.
Areas that were wet from melting snow are likely to have refrozen
overnight.
A strong cold front moves through the region beginning early
Thursday morning. This front will bring chances for scattered snow
showers and very strong winds. A High Wind Warning is in effect from
3AM until 6PM Thursday for gusts of 55-60+ mph. Isolated gusts up to
70 mph are possible. The warning area extends west of a line from
Sioux City to Worthington to Marshall.
In addition to the strong winds, there is potential for isolated snow
squalls Thursday morning. Impacts to visibility and travel are
possible into the afternoon as scattered snow showers continue.
Snow tapers off through the early evening, and the winds taper off
through the late evening. After that, mild and dry conditions are
expected into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-013-014-021-022-032-MNZ081-090-182230-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Cottonwood-
Jackson-
417 PM CST Wed Dec 17 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.
.DAY ONE...This afternoon and tonight.
Wind gusts of 15 to 30 mph are common this afternoon. The exceptions
are areas at elevation in east central South Dakota and southwest
Minnesota, and areas of south central South Dakota, where gusts up to
50 mph are possible. Strong gusts are expected to continue through
the first part of this evening.
Warm temperatures this afternoon are expected to fall rapidly
overnight and could result in scattered slippery spots on the roads.
Please use caution.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered slippery spots on roadways are possible Thursday morning.
Areas that were wet from melting snow are likely to have refrozen
overnight.
A strong cold front moves through the region beginning early
Thursday morning. This front will bring chances for scattered snow
showers and very strong winds. A Wind Advisory is in effect from 3PM
until 6PM Thursday for gusts of 35-45+ mph. Isolated gusts up to 50
mph are possible. The advisory area extends east of a line from
Sioux City to Worthington to Marshall.
In addition to the strong winds, there is potential for isolated snow
squalls Thursday morning. Impacts to visibility and travel are
possible into the afternoon as scattered snow showers continue.
Snow tapers off through the early evening, and the winds taper off
through the late evening. After that, mild and dry conditions are
expected into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Beadle
- When
- December 18, 3:00 AM CST to 3:00 PM CST
- Where
- Beadle forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.415, -98.278 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 51 mph at times, with gusts as high as 73 mph at Cavour, 70 mph at Wolsey, and 63 mph at Huron.
High Wind, Kingsbury
- When
- December 18, 4:00 AM CST to 3:00 PM CST
- Where
- Kingsbury forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.370, -97.491 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 46 mph at times, with gusts as high as 62 mph 4 miles south of Arlington and 58 mph at a South Dakota Mesonet site 7 miles north of De Smet.
High Wind, Jerauld
- When
- December 18, 4:00 AM CST to 2:00 PM CST
- Where
- Jerauld forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 45 mph at times, with gusts as high as 66 mph 1 mile east of Lane and 62 mph 2 miles east-southeast of Wessington Springs.
High Wind, Sanborn
- When
- December 18, 4:00 AM CST to 4:00 PM CST
- Where
- Sanborn forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.023, -98.091 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 46 mph at times, with gusts as high as 63 mph 8 miles east of Alpena and at a South Dakota Mesonet site 2 miles east-northeast of Letcher, and 61 mph at a South Dakota Mesonet site 4 miles north-northwest of Woonsocket.
High Wind, Davison
- When
- December 18, 4:00 AM CST to 3:00 PM CST
- Where
- Davison forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 48 mph at times, with gusts as high as 64 mph at Mitchell and 60 mph at a South Dakota Mesonet site in Mount Vernon.
High Wind, Gregory
- When
- December 18, 4:00 AM CST to 3:00 PM CST
- Where
- Gregory forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 57 mph at times, with gusts as high as 82 mph at Fort Randall Dam, 72 mph 2 miles east of Dixon and at Dallas, and 66 mph at a South Dakota Mesonet site 16 miles north of Gregory.
High Wind, Charles Mix
- When
- December 18, 4:00 AM CST to 3:00 PM CST
- Where
- Charles Mix forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 53 mph at times, with gusts as high as 79 mph 13 miles west of Platte, 75 mph 4 miles west of Geddes, 66 mph 8 miles east of Wagner, and 58 mph near Wagner.
High Wind, Brookings
- When
- December 18, 5:00 AM CST to 4:00 PM CST
- Where
- Brookings forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.370, -96.790 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 46 mph at times, with gusts as high as 58 mph at a South Dakota Mesonet site at Volga.
High Wind, Miner
- When
- December 18, 5:00 AM CST to 4:00 PM CST
- Where
- Miner forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.022, -97.610 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 43 mph at times with gusts as high as 62 mph 1 mile west of Howard.
High Wind, Moody
- When
- December 18, 5:00 AM CST to 3:00 PM CST
- Where
- Moody forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 44.022, -96.671 (the zone’s center; the record gives no point)
Northwest winds were sustained around 40 mph at times at a South Dakota Mesonet site 3 miles north-northeast of Flandreau and 2 miles south of Flandreau.
High Wind, Brule
- When
- December 18, 5:00 AM CST to 1:00 PM CST
- Where
- Brule forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 44 mph at times, with gusts as high as 64 mph at Kimball and 59 mph at Chamberlain.
High Wind, Aurora
- When
- December 18, 5:00 AM CST to 2:00 PM CST
- Where
- Aurora forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 52 mph at times, with gusts as high as 66 mph 4 miles west of Plankinton and at a South Dakota Mesonet site in White Lake.
High Wind, Hanson
- When
- December 18, 5:00 AM CST to 4:00 PM CST
- Where
- Hanson forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.675, -97.787 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 46 mph at times, with gusts as high as 64 mph 4 miles east-northeast of Alexandria.
High Wind, McCook
- When
- December 18, 5:00 AM CST to 5:00 PM CST
- Where
- McCook forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.674, -97.368 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 51 mph at times, with gusts as high as 67 mph 2 miles southeast of Montrose, 61 mph 4 miles north of Dolton, and 58 mph near Canova.
High Wind, Douglas
- When
- December 18, 5:00 AM CST to 3:00 PM CST
- Where
- Douglas forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 48 mph at times, with gusts as high as 67 mph 4 miles south of Corsica.
High Wind, Hutchinson
- When
- December 18, 5:00 AM CST to 4:00 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 49 mph at times, with gusts as high as 71 mph 4 miles south of Freeman, 62 mph 1 mile northwest of Tripp, and 60 mph at a South Dakota Mesonet site 7 miles east-southeast of Menno.
High Wind, Lake
- When
- December 18, 6:00 AM CST to 3:00 PM CST
- Where
- Lake forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.022, -97.129 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 45 mph at times, with gusts as high as 60 mph 1 mile southeast of Madison, and 59 mph at Madison and a South Dakota Mesonet site 6 miles south of Madison.
High Wind, Minnehaha
- When
- December 18, 6:00 AM CST to 5:00 PM CST
- Where
- Minnehaha forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.674, -96.791 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 43 mph at times, with gusts as high as 59 mph 3 miles west of Dell Rapids and at Sioux Falls.
High Wind, Turner
- When
- December 18, 6:00 AM CST to 6:00 PM CST
- Where
- Turner forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.311, -97.149 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 49 mph at times, with gusts as high as 63 mph 4 miles southeast of Parker, 62 mph 4 miles east of Irene, and 59 mph at a South Dakota Mesonet site 7 miles north-northeast of Parker.
High Wind, Lincoln
- When
- December 18, 6:00 AM CST to 5:00 PM CST
- Where
- Lincoln forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.279, -96.722 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 44 mph at times, with gusts as high as 61 mph 10 miles east of Davis.
High Wind, Bon Homme
- When
- December 18, 6:00 AM CST to 3:00 PM CST
- Where
- Bon Homme forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.988, -97.885 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 45 mph at times, with gusts as high as 70 mph 5 miles east-southeast of Tyndall and 59 mph at a South Dakota Mesonet site 3 miles east of Avon.
High Wind, Yankton
- When
- December 18, 6:00 AM CST to 4:00 PM CST
- Where
- Yankton forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.009, -97.395 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 52 mph at times, with gusts as high as 63 mph at Yankton and 2 miles west-southwest of Gayville, and 58 mph 10 miles north of Yankton.
High Wind, Union
- When
- December 18, 6:00 AM CST to 5:00 PM CST
- Where
- Union forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.833, -96.656 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 48 mph at times, with gusts as high as 64 mph 4 miles south of Beresford.
High Wind, Clay
- When
- December 18, 7:00 AM CST to 3:00 PM CST
- Where
- Clay forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.915, -96.976 (the zone’s center; the record gives no point)
Northwest winds were sustained between 40 and 44 mph at times, with gusts as high as 64 mph at Vermillion and 60 mph at a South Dakota Mesonet site 7 miles west-southwest of Beresford.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Kansas, December 18, 20251 death · 67 kt wind · 13 events
- Damaging Winds and Lightning Strike in Alabama, December 18, 2025$127,000 · 61 kt wind · 70 events
- High Wind in Wyoming, December 18 to 20, 2025$555,000 · 76 kt wind · 15 events
- Blizzard and High Wind in Iowa, December 18, 20257 injured · 55 kt wind · 17 events
- Damaging Winds and High Wind in Tennessee, December 18 to 19, 2025$124,000 · 68 kt wind · 13 events
- Damaging Winds in Tennessee, December 18, 2025$112,000 · 70 kt wind · 11 events
- Flooding and Heavy Rain in California, December 18 to 23, 2025$30,000 · 30 events
- Damaging Winds in Tennessee, December 18, 2025$31,000 · 58 kt wind · 23 events
- Damaging Wind in Indiana, December 18, 2025$50,000 · 52 kt wind · 1 event
- Damaging Winds in Kentucky, December 18 to 19, 20251 injured · $24,000 · 50 kt wind · 4 events
- Blizzard and High Wind in North Dakota, December 18, 20252 injured · 55 kt wind · 12 events
- High Wind and Strong Wind in New York, December 18 to 20, 202556 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307675, 1307678, 1307681, 1307682, 1307796, 1307803, 1307804, 1307679, 1307684, 1307687, 1307792, 1307795, 1307798, 1307800, 1307805, 1307807, 1307686, 1307801, 1307809, 1307810, 1307886, 1307889, 1307895, 1307893.